(WCNC) – It is a commonly prescribed antibiotic; doctors offer it for everything from urinary tract infections to sinus infections.
However, one mom is pushing to get Levaquin off the shelves after she says she suffered devastating side effects.
“Every day, you push through it. You push through it because you have to,” Adrienne Myers told WCNC.
Several times a week, Myers endures grueling physical therapy.
The 36-year-old mother of two struggles to walk.
“It’s very painful for me, just because my Achilles hurt really bad, so in order for me to not lose strength in my legs, I have to do this. I just have to bear the pain,” she said.
Last summer, Myers was diagnosed with a sinus infection.
Doctors prescribed Levaquin, the brand name for a drug called Levofloaxacin.
“I started having issues with my legs. My legs hurt, they burn, felt like I walked uphill all day. My feet hurt, I had problems with my eyes, my vision started becoming kind of blurred,” said Myers.
After three months and four doctors, she finally had a diagnosis.
“Let’s put a timeline to this and see where we are and then see if we can tease out any correlations. That’s really where we were able to get to the notion that this was a Levaquin problem,” said Dr. Ki Jung, a neurologist.
Dr. Jung, Myer’s neurologist, says Levaquin caused tendinopathy and peripheral neuropathy.
“He said, ‘Unfortunately, you have nerve damage from taking Levaquin,” said Myers.
“I’m not surprised. I’ve been working on this for years. This woman is a story that’s replicated in city after city, case after case,” said Dr. Charles Bennett, with Drug Watchdog.
Dr. Bennett chairs a watchdog agency at the University of South Carolina.
He recently petitioned the FDA for new black box warnings for Levaquin.
The FDA already required a black box warning of possible tendon rupture and muscle weakness.
It also required a label change, warning of nerve damage.
Bennett says the FDA’s own statistics show 1,200 people have died and nearly 100,000 have suffered side effects from the drug.
“I’m very fortunate that it has not been a life-threatening thing for me, so I think about the positive and hopefully, my nerves will regenerate themselves and become healthy again,” said Myers.
“It makes you wish, just like anybody you love, you could go back and do something about it. Like, wish you had more time, researched more, maybe take it off her shoulders a little bit and put it on yours,” Shannon Myers, Adrienne’s husband, said.
The company that makes Levaquin emailed a statement to WCNC, saying:
“Levaquin tablets are part of an important class of anti-infective prescription medications that have been used for more than 20 years to treat infections, including those that may be serious or life threatening.”
The statement goes on to say that when used according to the product labeling, Levaquin has been proven to have a favorable benefit-risk profile.
You should ask your doctor and pharmacist to go over the possible side effects of any drug.
If you have concerns, you can ask for an alternative.
See a mistake? Report a typo here.